Kansas, 2005

Winter Storm in Kansas, January 4 to 5, 2005

January 4 to 5, 2005 · NWS DDC · 27 events in 27 counties and zones

A major winter storm swept across southwestern and south central Kansas with a vengeance from early Tuesday, January 4th and through late Wednesday, January 5th. This storm left a thick layer of ice over most all of the counties in DDC's CWA, followed by periods of sleet, and then a blanket of snow.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A major winter storm swept across southwestern and south central Kansas with a vengeance from early Tuesday, January 4th and through late Wednesday, January 5th. This storm left a thick layer of ice over most all of the counties in DDC's CWA, followed by periods of sleet, and then a blanket of snow. Hardest hit were Barber, Comanche, Pawnee, Hodgeman, Rush, Finney, Haskell and Grant counties. Over 3/4ths of an inch of ice accumulated in the Medicine Lodge and Sublette areas Tuesday afternoon and evening, while up to 2 inches of sleet accumulated in the La Crosse area. Widespread tree limb damage, extended power outages, and numerous school closings were reported, as well as numerous accidents. There was at least one accident with injuries Tuesday morning, just west of Pratt, when a pickup truck carrying mail flipped over on icy conditions. Over 1100 persons were without power Tuesday night in the Pratt area. The power outages were so widespread, mainly from fallen limbs and downed power lines, that Aquilla power company set up an 800 number to report outages. Westar Energy reported over 51,000 customers across the state were without power at one point Wednesday. Nearly all of the area received an inch or two of snow Wednesday, January 5th, with the highest amount of 4 inches received from a cooperative observer 6 miles west-northwest of Schoenchen. The snow ended and the storm wound down during the afternoon of Wednesday, January 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 4, 2:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 4, 2:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
220 PM CST TUE JAN  4 2005

.DISCUSSION...

DAYS 1-2...
MODELS IN PRETTY GOOD AGREEMENT WITH MAIN SYNOPTIC FEATURES AND
THERMAL FIELDS BUT DO DIFFER SOME ON PRECIPITATION AMOUNTS. ETA WAS
A BIT TOO FAR EAST AND THE GFS TOO FAR WEST WITH CURRENT ACTIVITY.
CURRENTLY HAVE A MIX OF EVERYTHING FALLING ACROSS CWA WITH FREEZING
RAIN...SLEET AND A LITTLE SNOW. MAINLY LOOKS LIKE SNOW IS CONFINED
TO AREAS OF HIGHEST REFLECTIVITY AND IN GENERAL THINK THAT ONCE THIS
HEAVY PRECIP AREA MOVES OUT OF AREA AND NEXT BATCH STARTS THAT IT
WILL GENERALLY BE IN THE FORM OF FREEZING RAIN AND SLEET...AT LEAST
TO START. COLD AIR FILTERS IN OVERNIGHT WITH A GRADUAL CHANGEOVER TO
SLEET AND THEN SNOW FROM NORTH TO SOUTH. EXPECT ANOTHER WIDESPREAD
AREA OF PRECIP TO DEVELOP AS NOSE OF UPPER LEVEL JET MOVES OVER AREA
THIS EVENING AND INTO THE OVERNIGHT HOURS. WILL OF COARSE KEEP WINTER
STORM WARNING GOING AND EXTEND TO NOON WEDNESDAY. SNOWFALL AMOUNTS
OVER AREA WILL BE VERY TRICKY AS CHANGEOVER TIME WILL BE CRITICAL.
CURRENTLY HAVE 2-4 INCHES ACROSS FAR NORTH AND 1-3 FURTHER SOUTH.
KEPT SNOW COMPLETELY OUT OF FAR SOUTHEAST COUNTIES UNTIL WEDNESDAY
MORNING. ARCTIC AIR WILL BE MOVING INTO AREA AS WELL WITH LOWS
FALLING INTO THE UPPER SINGLE DIGITS TO MID TEENS.

MAIN PIECE OF ENERGY CURRENTLY ROUNDING BASE OF UPPER TROUGH WILL
MOVE THROUGH IN THE MORNING HOURS AND LOOKS LIKE COMBINATION OF
MOISTURE IN PLACE...COLD AIR ADVECTION AND STRONG UPPER LEVEL
DISTURBANCE SHOULD KEEP LIGHT SNOW GOING AT LEAST ACROSS EASTERN
HALF OF AREA. PUT IN ANOTHER 1-3 INCHES FOR THESE AREAS. STRONG COLD
AIR ADVECTION...ESPECIALLY OVER EASTERN HALF OF AREA WILL NOT ALLOW
TEMPERATURES TO WARM AT ALL DURING THE DAY. OFF TO THE FAR
SOUTHWEST...A DIURNAL CHANGE OF ABOUT 5-10 DEGREES IS EXPECTED.

SURFACE HIGH BUILDS IN OVER KS WED NIGHT AND WITH DECREASING CLOUDS
AND LIGHT WINDS...SHOULD SEE LOWS APPROACHING ZERO AND LIKELY
FALLING BELOW IT IN AREAS TO THE NORTH AND WEST. FURTHER EAST WINDS
SHOULD STAY COUPLED ENOUGH TO KEEP LOWS SLIGHTLY ABOVE ZERO.
THURSDAY WILL BE ANOTHER TOUGH TEMPERATURE DAY AS RETURN FLOW SETS
UP OVER AREA. WINDS WILL BE SOUTH TO SOUTHEAST OVER CWA AND 850MB
WINDS OUT OF THE WEST TO SOUTHWEST. NOT VERY CONDUCIVE TO MIXING BUT
THERE SHOULD BE A GOOD AMOUNT OF SUNSHINE. SNOW COVER OVER THE NORTH
AND EAST SHOULD KEEP TEMPS IN THE LOWER TO MID 20S WHILE OVER FAR
SOUTHWEST...COULD SEE HIGHS APPROACH 40. THINK THE GUIDANCE TEMPS OF
UPPER 40S ARE TOO OPTIMISTIC.

DAYS 3-7...
DID NOT MAKE ANY MAJOR CHANGES TO GOING EXTENDED FORECAST DUE TO
SHORT TERM CHALLENGES.

DAY 8-10...

THE OUTLOOK FOR WEDNESDAY JANUARY 12TH THROUGH FRIDAY JANUARY 14TH
CALLS FOR BELOW NORMAL TEMPERATURES AND ABOVE NORMAL PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 12 12 -1 23 / 99 70 00 00
GCK 09 10 -4 25 / 99 70 00 00
EHA 12 15 02 36 / 99 50 00 00
LBL 12 14 03 32 / 99 50 00 00
HYS 10 10 -6 19 / 99 70 00 00
P28 18 18 06 24 / 99 70 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING FOR ALL COUNTIES UNTIL 12 PM CDT
WEDNESDAY.
&&

28/LACY
Hazardous weather outlook, Jan 4, 5:20 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
520 AM CST TUE JAN 4 2005

KSZ030-031-043>046-061>066-074>081-084>090-051100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
520 AM CST (420 AM MST) TUE JAN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN WILL SPREAD NORTHEAST ACROSS THE AREA THIS MORNING.
THERE COULD BE A BREAK IN THE RAIN LATE THIS MORNING BUT FREEZING
RAIN IS EXPECTED TO REDEVELOP THROUGHOUT THE DAY.  SLEET COULD MIX
WITH THE FREEZING RAIN FROM SYRACUSE AND GARDEN CITY TO NESS CITY
AND HAYS LATER THIS AFTERNOON. ICE ACCUMULATIONS UP TO A HALF INCH
ARE POSSIBLE TODAY INTO THIS EVENING.

MUCH COLDER AIR WILL BE PUSHING SOUTH ACROSS THE AREA LATER THIS
AFTERNOON AND TONIGHT. THIS WILL HELP CHANGE THE FREEZING RAIN AND
SLEET TO SNOW. SNOW ACCUMULATIONS COULD RANGE FROM AROUND A INCH OR
TWO FROM STAFFORD THROUGH DODGE CITY, SUBLETTE AND ELKHART TO AROUND
THREE INCHES FROM HAYS AND LACROSSE TO SCOTT CITY AND SYRACUSE.

FARTHER SOUTHEAST, FREEZING RAIN AND SLEET WILL CONTINUE AROUND
COLDWATER AND GREENSBURG TO PRATT AND MEDICINE LODGE.  ICE
ACCUMULATIONS IN THIS AREA COULD AMOUNT TO A HALF TO THREE QUARTER
INCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WILL BE EXITING SOUTHWEST KANSAS WEDNESDAY MORNING
WITH LITTLE ADDITIONAL ICE OR SNOW ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

GERARD

In the hours before

Local storm report, Jan 4, 1:19 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
119 PM CST TUE JAN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     SNOW             MEDICINE LODGE          37.29N 98.58W
01/04/2005  0.2 INCH         BARBER             KS   LAW ENFORCEMENT

            1/4 TO 1/2 INCH OF ICE ON THE GRASS. 2 INCHES OF SLUSH ON
            US 281. TREE BRANCHES COMING DOWN, SOME POWER OUTAGES.

&&

JAR
Local storm report, Jan 4, 1:28 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
128 PM CST TUE JAN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     SNOW             DODGE CITY              37.76N 100.01W
01/04/2005  0.5 INCH         FORD               KS   NWS EMPLOYEE

            1/2 INCH OF SLEET MEASURED ON THE GROUND AT THE DODGE
            CITY AIRPORT.

&&

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter storm. Local standard time, as filed.

Winter Storm, Hamilton

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Hamilton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Winter Storm, Haskell

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Haskell forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Winter Storm, Hodgeman

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Hodgeman forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Winter Storm, Kearny

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Kearny forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Winter Storm, Kiowa

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Kiowa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Winter Storm, Lane

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Lane forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Winter Storm, Meade

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Meade forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Winter Storm, Morton

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Morton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Winter Storm, Ness

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Ness forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Winter Storm, Pawnee

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Pawnee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Winter Storm, Pratt

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Pratt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Winter Storm, Rush

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Rush forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Scott forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Winter Storm, Seward

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Seward forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Winter Storm, Stafford

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Stafford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Winter Storm, Stanton

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Stanton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Winter Storm, Stevens

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Stevens forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Winter Storm, Trego

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Trego forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Winter Storm, Barber

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Barber forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Winter Storm, Clark

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Clark forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Winter Storm, Comanche

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Comanche forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Winter Storm, Edwards

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Edwards forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Winter Storm, Ellis

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Ellis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Winter Storm, Finney

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Finney forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Winter Storm, Ford

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Ford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Grant forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Winter Storm, Gray

When
January 4, 4:00 PM CST to January 5, 1:00 PM CST
Where
Gray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438825, 5438826, 5438827, 5438828, 5438829, 5438830, 5438831, 5438832, 5438833, 5438834, 5438835, 5438836, 5438837, 5438838, 5438839, 5438840, 5438841, 5438842, 5439153, 5439154, 5439155, 5439156, 5439157, 5439158, 5439159, 5439160, 5439188.